Alert archive / Wisconsin / Wind Advisories in 2025

Wind Advisory 1, NWS La Crosse, WI

February 6, 20256 counties in Iowa; 12 counties in Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this wind advisory at Feb 6, 2025, 3:16 AM CST for 6 counties in Iowa; 12 counties in Wisconsin; 7 counties in Minnesota. It took effect at Feb 6, 2025, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2025, 3:16 AM CST (09:16 UTC)
In effect from
Feb 6, 2025, 9:00 AM CST
Expired
Feb 6, 2025, 6:00 PM CST
In force
9 hr
Issued by
NWS La Crosse, WI
All 25 counties

Allamakee County, IA, Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 26 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS73 KARX 060916
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
316 AM CST Thu Feb 6 2025

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-062015-
/O.NEW.KARX.WI.Y.0001.250206T1500Z-250207T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
Including the cities of Dodge Center, Richland Center, Austin,
Cresco, La Crosse, Black River Falls, Viroqua, Tomah, Charles
City, Sparta, Prairie Du Chien, Wabasha, Winona, Alma, Waukon,
Preston, Medford, Mauston, Decorah, Arcadia, Osage, Rochester,
Neillsville, Caledonia, Whitehall, Friendship, and New Hampton
316 AM CST Thu Feb 6 2025

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...West-northwest winds 20 to 30 mph with gusts ranging from 
  40 to 50 mph expected.

* WHERE...Portions of northeast Iowa, southeast Minnesota, and 
  central, north central, southwest, and west central Wisconsin.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.
  Blowing snow will be possible in open areas for portions of Clark 
  and Taylor counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cecava
2 follow-up statements
161 
WWUS73 KARX 061852
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1252 PM CST Thu Feb 6 2025

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-070000-
/O.CON.KARX.WI.Y.0001.000000T0000Z-250207T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
Including the cities of La Crosse, Charles City, Medford, Sparta,
Mauston, Waukon, Preston, Neillsville, Friendship, Richland
Center, Osage, Arcadia, Black River Falls, Whitehall, Caledonia,
Alma, Rochester, Tomah, Austin, Prairie Du Chien, Decorah,
Viroqua, Wabasha, Winona, Dodge Center, New Hampton, and Cresco
1252 PM CST Thu Feb 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West northwest winds 20 to 25 mph with gusts of 40 to 50 
  mph.

* WHERE...Portions of north central and northeast Iowa, southeast 
  Minnesota, and central, north central, southwest, and west central 
  Wisconsin.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Blowing snow will be possible in open areas for portions of Clark 
  and Taylor counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JAW
847 
WWUS73 KARX 062349
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
549 PM CST Thu Feb 6 2025

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-070100-
/O.EXP.KARX.WI.Y.0001.000000T0000Z-250207T0000Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
Including the cities of Medford, Prairie Du Chien, Whitehall,
Caledonia, Friendship, Sparta, Charles City, Alma, Dodge Center,
La Crosse, Austin, Waukon, Rochester, Tomah, Cresco, Preston,
Wabasha, Decorah, Viroqua, Winona, Arcadia, Black River Falls,
Osage, Mauston, Neillsville, Richland Center, and New Hampton
549 PM CST Thu Feb 6 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have begun to decrease this evening and will continue to do so 
into the overnight hours. As such, the wind advisory has been 
allowed to expire.

$$

Falkinham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Feb 5, 11:15 PM CST, 4 hours 1 minute earlier. Its key messages:

  • Wintry precipitation likely (50 to 90%) this afternoon through tonight. Accumulating snow for areas mostly along and north of I-90 with highest accumulations in north-central Wisconsin where 1 to 2 inches is forecast. A glaze of ice is possible along and south of I-90 with the best chance in portions of northeast Iowa and far southwestern Wisconsin (40 to 60%).
  • Strong winds expected Thursday afternoon and evening. Sustained winds of 20-30 mph and wind gusts of 35-50 mph possible. Wind Advisory likely.
  • Accumulating snow likely Friday night into Saturday night. Some areas could potentially see greater than 6 inches along and north of I-94. However, this depends on the track of the system. Details subject to change over the coming days.
Area forecast discussion, Feb 5, 11:15 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
1115 PM CST Wed Feb 5 2025

.KEY MESSAGES...

- Wintry precipitation likely (50 to 90%) this afternoon through
  tonight. Accumulating snow for areas mostly along and north of
  I-90 with highest accumulations in north-central Wisconsin
  where 1 to 2 inches is forecast. A glaze of ice is possible
  along and south of I-90 with the best chance in portions of
  northeast Iowa and far southwestern Wisconsin (40 to 60%).

- Strong winds expected Thursday afternoon and evening.
  Sustained winds of 20-30 mph and wind gusts of 35-50 mph
  possible. Wind Advisory likely.

- Accumulating snow likely Friday night into Saturday night.
  Some areas could potentially see greater than 6 inches along
  and north of I-94. However, this depends on the track of the
  system. Details subject to change over the coming days.

&&

.DISCUSSION...
Issued at 226 PM CST Wed Feb 5 2025

This Afternoon Through Tonight: Light Wintry Precip Expected

A shortwave trough is currently moving through the Northern Plains
and is progged to move through our area later today and into the
overnight hours. As of 1:45 PM, we currently have a broad swath of
elevated snow showers moving east northeast across the area. None of
this looks to be reaching the ground as we are still dealing with a
very dry sub-cloud base, generally between 750-900 mb. Until we can
get this to saturate, which doesn't look to happen until late this
afternoon into this evening according to 05.12 HREF soundings
(generally after 23Z), we don't expect to see much in the way of
precipitation. We have generally lowered PoPs for this time frame
across the board with a gradual ramp up into this evening and
overnight tonight. The initial precip type looks to be light snow
with an elevated DGZ and ice in the upper levels. However, upper
level ice becomes less likely after 00-03Z. A warm nose in the
lower to mid levels, which seems to be a bit under-done in some
hi-res model soundings, will eventually help to melt some of
these ice crystals into super-cooled drops. Since we likely
won't get cold enough (surface temperatures in the teens to
lower 20s) to completely refreeze into snow, freezing drizzle
looks to be the dominant precipitation type through much of the
overnight hours. Current observations downstream in Iowa confirm
that freezing drizzle seems to be the dominant precipitation
type and we expect this trend to continue. As you move north,
the warm nose seems to fall off with the dominant precipitation
type looking to stay as snow. That being said, significant snow
totals have been shifted north with the latest trends. Totals
have been capped at around 2 inches with most places likely only
seeing a trace to maybe an inch in the Chimney. Ice
accumulations across the area are generally capped to 0.03
inches with most places likely only seeing a light glaze. As an
occluded front moves through late overnight, this will shift
winds to the west/northwest which will significantly dry out the
layer, cutting off precipitation chances between 06-12Z. The
morning commute Thursday morning may be a bit slick, especially
on any untreated roads but significant icing is not expected.

Winds for Thursday afternoon and night

A subtle shortwave trough will move southeast through the area on
Thursday afternoon. In its wake, the pressure gradient will tighten
and the the 950-850 mb lapse rates will steepen. This will result in
the sustained winds will climb into the 20 to 30 mph range. BUFKIT
soundings show that the wind gusts in the mixed-layer will be mainly
in the 35 to 50 mph range. There may be a few higher gusts in the 50
to 55 mph range, but these probabilities look low (mainly up to 20
percent in the HREF and NBM). The strongest wind gusts will be
during the afternoon and evening. At this time, it looks like a Wind
Advisory will be likely needed for this time period. As far as when
would this be issued, thinking that this would be later tonight or
on Thursday morning.

Late Friday night through Saturday Evening

The models continue to show that the area will be likely affected by
a system in the northern and southern stream. As these systems move
east of the area, the models continue to show that these two systems
will likely phase. This results in an inverted trough or deformation
band snow moving east and southeast across the area. However, there
is plenty of uncertainty on where this will ultimately occur. In the
05.12z models, there was a shift south by 1 to 2 counties.

In addition to the placement of the inverted trough or deformation
band, there is also uncertainty on the snow to liquid ratios. This
is due to the likelihood for frontogenetic banding and where there
may be a deep layer (200-300 mb) of temperature profile in the
dendritic growth zone.

Looking at the LREF and NBM 10th-90th percentiles for snowfall,
there is a 3 to 5 inch spread in the models south of the Interstate
90 corridor and up to 5 inches across the remainder of the area. The
highest snowfall totals continue to be along and north of the
Interstate 94 corridor.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1114 PM CST Wed Feb 5 2025

Freezing drizzle has struggled to materialize north of the
Minnesota/Iowa border this evening, but has developed over the past
hour or so. A light glaze of ice may accumulate, especially on
untreated surfaces, resulting in slippery areas. Somewhat
challenging to determine how far north freezing drizzle will make it
this evening given the previous challenges it had manifesting at the
TAF sites, but the entire area may see some freezing drizzle
overnight. Snow may also mix in at times. Wintry precipitation
ends late tonight, generally after midnight from west to east.

IFR conditions exist where freezing drizzle/snow is occurring.
Visibilities range from 2-5SM and ceilings 0.5-1kft. Elsewhere,
MVFR conditions are observed. This will continue overnight until
drier air moves into the region on Thursday, allowing for
decreasing clouds and VFR conditions. Winds turn westerly on
Thursday and will begin to gust as stronger winds aloft
translate to the surface. Gusts generally 30-35KT are expected,
but may reach 40-45KT at times.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 3 AM CST Thursday for WIZ054-055-
     061.
     Winter Weather Advisory until 3 AM CST Thursday for WIZ041>044-
     053.
MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ086>088-
     094>096.
IA...Winter Weather Advisory until 3 AM CST Thursday for IAZ008>011-
     018-019-029-030.

&&

DISCUSSION...Barendse/Boyne
AVIATION...Falkinham
Hazardous weather outlook, Feb 5, 2:45 PM CST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
245 PM CST Wed Feb 5 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-061000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
245 PM CST Wed Feb 5 2025

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Tonight

A wintry mix of freezing drizzle and snow tonight. Little if any
snow accumulation but a glaze of ice on untreated surfaces is
possible, impacting travel.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong west winds gusting as high as 45 to 50 mph Thursday
afternoon and evening.

Accumulating snow expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Snow and ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-061000-
Taylor-Clark-
245 PM CST Wed Feb 5 2025

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Tonight

Accumulating snow with 1 to 2 inches expected. Freezing drizzle
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong west winds gusting as high as 45 to 50 mph Thursday
afternoon and evening.

Accumulating snow expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Snow and ice reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Feb 5, 9:55 PM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
955 PM CST Wed Feb 5 2025

MNZ086>088-094>096-WIZ041>044-053-060700-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-Monroe-
Juneau-Adams-Vernon-
Including the cities of Dodge Center, Rochester, Winona, Austin,
Preston, Caledonia, La Crosse, Sparta, Tomah, Mauston,
Friendship, and Viroqua
955 PM CST Wed Feb 5 2025

...Areas Of Freezing Drizzle Moving In...

Areas of freezing drizzle continue to push northeast, reaching
into portions of southeast Minnesota and southwest Wisconsin late
this evening. A light glaze of ice could accrue on untreated
surfaces...especially secondary roads, parking lots and sidewalks.

Exercise caution while traveling tonight. Wet looking surfaces
will likely be icy and slippery. Prepare accordingly.

Rieck
Special weather statement, Feb 6, 3:01 AM CST, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
301 AM CST Thu Feb 6 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
301 AM CST Thu Feb 6 2025

...SLIPPERY CONDITIONS THIS MORNING...

Light freezing drizzle and light snow occurred overnight and will
make for slippery travel conditions, especially for untreated
roads, ramps, and bridges. Be alert for a glaze of ice under the
snow this morning. In addition, sidewalks and parking lots may be
slippery.

Allow extra time this morning to scrape your windows and for extra
travel times. Exercise caution while traveling this morning.

Zapotocny

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:22 PM CSTWinter Weather AdvisoryARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more7 hr
Feb 6, 3:37 AM CSTWinter Storm WatchARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 3 more33 hr

Nearby

Wind Advisories in Wisconsin, 2025Wind Advisories in Minnesota, 2025Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.